Nebraska, 2015

Flash Flood and Flood in Nebraska, August 17 to 19, 2015

August 17 to 19, 2015 · NWS GID · 2 events in 1 county or zone

A fairly significant-but-localized rural flooding event unfolded within north central and northeast portions of Polk County, ramping up during the early morning hours of Tuesday Aug. 18th and persisting into the afternoon of Wednesday the 19th before markedly improving (severe weather in the form of large hail/damaging winds were not an issue).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A fairly significant-but-localized rural flooding event unfolded within north central and northeast portions of Polk County, ramping up during the early morning hours of Tuesday Aug. 18th and persisting into the afternoon of Wednesday the 19th before markedly improving (severe weather in the form of large hail/damaging winds were not an issue). The worst flooding impacts were confined to a rather narrow, roughly 5-8 mile wide corridor extending west-to-east several miles north of Osceola and Shelby, where generally 6-10 of rain accumulated over the course of roughly 36 hours (see below for timing details). Within this zone, county officials reported that 25-30 gravel roads were under water or closed, with a few completely washed out. In addition, Clear Creek flooded within northeastern portions of the county, as the gauge 10 miles north of Shelby crested just above the minor flood stage of 8 ft. on the morning of the 19th. Although ground-truth, event-total reports were limited within the narrow corridor of maximum rainfall, a NeRAIN observer seven miles north of Osceola measured 6.69, and an unofficial public gauge six miles south of Duncan captured 8.50. Another nearby NeRAIN observer commented that this was the worst road flooding they had observed within the local area in at least 63 years.

This was a somewhat unique flooding event considering that it did not occur solely as a result of one significant rainfall. Instead, it stemmed from the cumulative effect of primarily three rounds of heavy rain over the course of roughly 36 hours, with the third and final round serving as the proverbial final straw, resulting in the impactful flooding. In the mid-upper levels, broad quasi-zonal flow was in place over Nebraska during most of this time, before a larger scale shortwave trough finally passed through on the 18th, sweeping rain chances out of the local area. The first concentrated round of heavy rain moved through the county on the evening of Sunday the 16th, part of a larger complex of showers and thunderstorms focused near a slow-moving cold front. Following a rather short lull, the second primary round of rain flared up during the morning hours of Monday the 17th. Combined, these first two rounds dropped generally 2-4, but not enough to instigate flooding. Although a few spotty showers affected the area during the afternoon and early evening of the 17th, this was largely a dry period before a strengthening nocturnal low level jet sparked a narrow axis of persistent heavy rain over northern Polk County mainly between 9:30 p.m. and 12:30 a.m. CDT. This third round, which soaked the area with another 2-5, was clearly the one that prompted significant flooding issues, although one final burst of rain also passed through a few hours later around sunrise on the 18th. Fortunately, a solid stretch of dry weather returned to Polk County thereafter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 17, 5:38 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 17, 5:38 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT MON AUG 17 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 246 PM CDT MON AUG 17 2015

FOCUS WILL SURROUND THUNDERSTORM CHANCES TODAY THROUGH TOMORROW...AS
WELL AS COOL TEMPERATURES FOR THIS TIME OF YEAR DUE TO STRATUS
BLANKETING THE FORECAST AREA THROUGH MOST OF THE SHORT TERM PERIOD.

A SHORTWAVE TROUGH OVER NORTHWESTERN PARTS OF THE LOWER 48 WILL
CONTINUE TO PUSH EASTWARD THROUGH THIS TIME PERIOD AND BEGIN TO
STRENGTHEN TONIGHT INTO TOMORROW WITH THE VORTICITY MAXIMUM PASSING
JUST NORTH/NORTHEAST OF THE FORECAST AREA. UPPER LEVEL DYNAMICS AND
OVERALL THERMODYNAMICS FOR THUNDERSTORM DEVELOPMENT LOOK BETTER
TUESDAY.

THUNDERSTORM CHANCES WERE BACKED OFF FROM THE PREVIOUS FORECAST AS
NEWER GUIDANCE HAS COME IN DEPICTING LESS FAVORABLE CHANCES ACROSS
THE OUTLOOK AREA. MOST NOTABLE CHANGES WERE FOR THIS AFTERNOON AND
EVENING. WE WILL REMAIN CAPPED THROUGH MOST OF TODAY UNTIL LATE
AFTERNOON/EARLY EVENING WHEN WE CAN FINALLY GET A CHANCE TO TAP INTO
SOME UNSTABLE AIR. HOWEVER...CAPE AND SHEAR VALUES ARE WEAK.
THEREFORE...THE SEVERE THREAT APPEARS TO BE MINIMAL TODAY AND
TONIGHT WITH PROBABLY ONLY A LOW END STRONG STORM AT MOST WITH HAIL
AROUND DIME SIZE AND/OR WIND SPEEDS APPROACHING 50 MPH. COMPARED TO
THE LAST FORECAST...THUNDERSTORM CHANCES HAVE BEEN LOWERED
SIGNIFICANTLY AND PROBABLY COULD HAVE BEEN LOWERED MORE...SO OVERALL
CONFIDENCE FOR THUNDERSTORMS IS RATHER LOW TODAY AND EARLY EVENING.
THE GOAL HERE WAS TO TRY AND REFLECT THE BEST CONSENSUS BETWEEN THE
MODELS. THE FEELING HERE IS THE BEST CHANCE FOR
RAINFALL/THUNDERSTORMS WILL BE TONIGHT THROUGH TUESDAY. SPEAKING OF
TUESDAY...THIS DOES LOOK LIKE THE BETTER CHANCE FOR SEVERE WEATHER
DURING THE SHORT TERM...ESPECIALLY ACROSS EASTERN PARTS OF THE
COUNTY WARNING AREA. A COLD FRONT WILL PASS THROUGH THE REGION
TOMORROW. MOST UNSTABLE CAPE WILL RANGE ROUGHLY BETWEEN 1000 AND
2000 J/KG. BULK SHEAR FROM 0-6 KM WILL RANGE BETWEEN ABOUT 30 AND 50
KNOTS...WITH LOW LEVEL HELICITY 0-1 KM ON THE LOW END FOR THE MOST
PART. WEIGHING ALL THESE FACTORS...WE WILL HAVE THE POTENTIAL FOR
THUNDERSTORMS TO DEVELOP...SOME OF WHICH COULD BE STRONG TO SEVERE
ESPECIALLY FOR EASTERN PARTS OF THE OUTLOOK AREA. THERE IS STILL
SOME UNCERTAINTY FOR TOMORROW DEPENDING ON WHERE EXACTLY THE
BOUNDARY SETS UP AND WHAT HAPPENS THROUGH TODAY/TONIGHT.

TEMPERATURE-WISE WE WILL BE MUCH BELOW NORMAL FOR THIS TIME OF YEAR.
HIGH TEMPERATURES ARE GENERALLY IN THE MID 80S FOR THIS TIME OF YEAR
AND LOWS ARE ROUGHLY IN THE LOWER 60S. TODAY AND TOMORROW OUR HIGHS
WILL RANGE FROM THE UPPER 60S TO LOWER 80S AND LOWS TONIGHT WILL BE
AROUND THE LOWER TO MID 60S. OVERALL MUCH COOLER THAN NORMAL DUE
MOSTLY TO LOW LEVEL STRATUS AND THE COLD FRONT USHERING COOLER AIR
TOMORROW.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 246 PM CDT MON AUG 17 2015

FORECAST MODELS ARE FAIRLY CONSISTENT WITH MOVING THE UPPER LOW FROM
THE EASTERN DAKOTAS INTO MINNESOTA TUESDAY NIGHT. WITH THAT THE
ENERGY FROM THE LOW IS MOSTLY THROUGH THE AREA BY MIDNIGHT AND MOST
OF THE MODELS HAVE DRY CONDITIONS ACROSS THE AREA LATE TUESDAY
NIGHT. THE SURFACE LOW AND COLD FRONT ARE WELL TO THE EAST OF THE
FORECAST AREA BY 00Z WEDNESDAY. HAVE KEPT THE POPS ACROSS THE AREA
FOR THE EVENING HOURS THEN MOVED THEM TO THE SOUTHEAST OVERNIGHT.
THERE IS ONLY A LITTLE CAPE DURING THE EVENING AND QUICKLY DROPS
OFF. HAVE KEPT SOME ISOLATED THUNDER FOR THE EVENING BUT JUST
SHOWERS FOR LATE TUESDAY NIGHT.

WEDNESDAY BECOMES A CHALLENGE WITH A SMALL AND WEAK UPPER LEVEL WAVE
THAT MOVES AROUND THE UPPER LOW AND INTO THE AREA MAINLY DURING THE
MORNING. THERE IS STILL A LITTLE LOW LEVEL MOISTURE AROUND AND WITH
COOLER AIR ALOFT THERE COULD BE SOME SPRINKLES. EXPECT THESE MOSTLY
IN THE MORNING IN THE SOUTHEAST BEFORE THE SURFACE HIGH PUSHES INTO
THE AREA AND CLOUDS START TO CLEAR OUT. TEMPERATURES WILL BE COOLER
ON WEDNESDAY. HE SURFACE HIGH MOVES TO THE SOUTHEAST WEDNESDAY NIGHT
INTO THURSDAY. WITH WINDS TURNING TO THE SOUTH EXPECT THE
TEMPERATURES TO START TO WARM UP AGAIN BY THURSDAY.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...THERE IS ANOTHER UPPER LEVEL
WAVE THAT MOVES INTO THE AREA FOR THURSDAY NIGHT. THE GFS IS A
LITTLE STRONGER WITH THE WAVE THAT THE ECMWF IS AND HAS A LITTLE
MORE WIDESPREAD QPF. HAVE KEPT THE SLIGHT CHANCES IN FOR NOW...BUT
WITH THE WAVE SLOWING DOWN JUST A BIT...WILL HAVE TO WATCH TO SEE
WHEN IT WILL BE. THE WAVE CONTINUES TO BE FAIRLY WEAK AND FOR FRIDAY
AND FRIDAY NIGHT AND ONLY HAVE SOME POPS IN THE KANSAS PORTION AND A
SMALL PART OF SOUTH CENTRAL NEBRASKA. BY SATURDAY THE WAVE IS A
LITTLE STRONGER AND A SURFACE LOW DEVELOPING OVER THE DAKOTAS HAS A
COLD FRONT EXTENDING SOUTH INTO NEBRASKA AND KANSAS. THE COLD FRONT
IS EXPECTED TO MOVE THROUGH THE AREA ON SATURDAY AND BE MOSTLY TO
THE EAST OF THE FORECAST AREA BY SATURDAY EVENING. THERE SHOULD BE
SOME THUNDERSTORMS AROUND THE AREA SATURDAY AND SATURDAY NIGHT.
ANOTHER SURFACE HIGH BUILDS INTO THE AREA FOR SUNDAY AND SUNDAY
NIGHT. BEHIND THE COLD FRONT THE TEMPERATURES WILL BE COOLER AGAIN
FOR SUNDAY. AS THE SURFACE HIGH MOVES TO THE EAST ON MONDAY THE
WINDS WILL TURN TO THE SOUTH AND TEMPERATURES WILL BEGIN TO RISE
AGAIN.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 637 PM CDT MON AUG 17 2015

SUB-VFR CONDITIONS TO CONTINUE ACROSS THE REGION TONIGHT INTO
TUESDAY MORNING WITH A CEILING GENERALLY IN THE 500-1000FT AGL
RANGE. THIS CEILING IS EXPECTED TO INCREASE IN HEIGHT TOWARDS
MIDDAY TUESDAY...WITH VFR CONDITIONS EXPECTED BY 18Z TUESDAY.
VISIBILITY RESTRICTION IN BR IS ALSO POSSIBLE ONCE AGAIN
TUESDAY...WITH GUIDANCE SUGGESTING 1SM VISIBILITY AROUND SUNRISE
TUESDAY BEFORE GRADUALLY IMPROVING CONDITIONS ARE NOTED AFTER
SUNRISE. THE SURFACE WIND WILL REMAIN FAIRLY LIGHT AND VARIABLE
TONIGHT BEFORE BECOMING ESTABLISHED FROM THE NORTHWEST TUESDAY
AFTERNOON. CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL
INCREASE STARTING EARLY TUESDAY MORNING AND FOR NOW...WENT AHEAD
WITH -RA AND VCTS 09-18Z.

&&

.CLIMATE...
ISSUED AT 503 AM CDT MON AUG 17 2015

A FEW QUICK NOTES REGARDING THE NOTICEABLY-COOLER-THAN-AVERAGE
TEMPS EXPECTED THESE NEXT 3 DAYS (MON-WED):

1) AS IT CURRENTLY STANDS...THE MAJORITY OF THE CWA (MAINLY
NEBRASKA ZONES) IS EXPECTED TO NOTCH 3 CONSECUTIVE DAYS WITHOUT
REACHING 80 DEGREES. ALTHOUGH THIS IS NOT ALL THAT COMMON IN
AUGUST...IT'S FAR FROM "UNHEARD OF" EITHER. USING GRAND ISLAND
AIRPORT (OUR PRIMARY CLIMATE DATA SITE) AS AN EXAMPLE...TWO YEARS
AGO AUGUST 2013 FEATURED A STRETCH OF 4-OF-5 DAYS WITHOUT REACHING
80...AND SIX YEARS AGO AUGUST 2009 FEATURED TWO SEPARATE 3-DAY
STRETCHES WITHOUT HITTING 80.

2) AS FAR AS DAILY RECORDS ARE CONCERNED FOR THE TWO PRIMARY SITES
FOR WHICH WE ISSUE FORMAL RECORD STATEMENTS (GRAND
ISLAND/HASTINGS AIRPORTS)...THE DAY THAT COULD POTENTIALLY AT
LEAST COME "CLOSE" TO THREATENING THE COOLEST HIGH TEMPERATURE ON
RECORD FOR THE DATE IS WEDNESDAY, AUG. 19TH. CURRENT RECORDS FOR
THAT DAY ARE:
- GRAND ISLAND: 69 IN 1950
- HASTINGS: 70 IN 2004,1956

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...GUERRERO
LONG TERM...JCB
AVIATION...BRYANT
CLIMATE...PFANNKUCH
Hazardous weather outlook, Aug 17, 6:07 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT MON AUG 17 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
182000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
707 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA TONIGHT.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CHANCES FOR THUNDERSTORMS CONTINUE ACROSS THE ENTIRE OUTLOOK AREA
TUESDAY...BEFORE ENDING FROM WEST-TO-EAST TUESDAY EVENING. ALTHOUGH
NOT LIKELY...THERE IS AN OUTSIDE CHANCE THAT A STRONG TO PERHAPS
SEVERE STORM OR TWO COULD DEVELOP DURING THE LATE AFTERNOON AND
EVENING HOURS...PRIMARILY SOUTHEAST OF A LINE FROM OSBORNE KANSAS TO
GENEVA NEBRASKA. HAIL TO AROUND THE SIZE OF QUARTERS AND WIND GUSTS
TO AROUND 60 MPH WILL BE THE PRIMARY THREATS SHOULD SEVERE WEATHER
MATERIALIZE.

IN ADDITION THERE COULD BE SOME LOCALIZED FLOODING...ESPECIALLY IF
HEAVY RAIN FALLS ON PLACES THAT ALREADY RECEIVED APPRECIABLE RECENT
RAINFALL.

THUNDERSTORMS RETURN TO AT LEAST PORTIONS OF THE OUTLOOK AREA
THURSDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT CURRENTLY EXPECTED THROUGH TONIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Polk

When
August 17, 11:00 PM CST to August 18, 5:00 AM CST
Where
Polk County, 3.17 mi NNW of Polk to 6.39 mi NE of Shelby
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.120, -97.830

Many roads were flooded. Around 25 to 30 county roads (many were gravel roads) were closed in north central and northeastern portions of Polk County. At least one paved road had water running over it a few miles west of the Highway 81 and 64 junction. Some gravel roads were washed out in spots. Gauge readings and radar estimation indicated a narrow swath of six to 10 inches of rain fell in separate rounds over the course of roughly 30 hours. Minor flooding occurred along Clear Creek within northeast portions of the county. An NeRAIN observer seven miles north of Osceola reported 6.69 inches of rain between the evening of August 16th and the early morning of August 18th. The majority of the rain fell between 930 p.m. CDT August 17th through 1230 a.m. August 18th. Also, an unofficial public report of 8.50 of storm total rain occurred six miles south of Duncan.

Flood, Polk

When
August 18, 5:00 AM CST to August 19, 12:00 PM CST
Where
Polk County, 3.17 mi NNW of Polk to 6.39 mi NE of Shelby
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.120, -97.830

Around 25 to 30 county roads (many were gravel roads) were closed due to standing water in north central and northeastern portions of Polk County. At least one paved road had water running over it a few miles west of the Highway 81 and 64 junction. Some gravel roads were washed out in spots. Gauge readings and radar estimation indicated a narrow swath of six to 10 inches of rain fell in separate rounds over the course of roughly 30 hours. Minor flooding occurred along Clear Creek within northeast portions of the county. An NeRAIN observer seven miles north of Osceola reported 6.69 inches of rain between the evening of August 16th and the early morning of August 18th. The majority of the rain fell between 930 p.m. CDT August 17th through 1230 a.m. August 18th. Also, an unofficial public report of 8.50 of storm total rain occurred six miles south of Duncan.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599995, 598146.